Q: Good day Dr. please what can I use for swollen and painful injection spot that has formed abscess?
Thanks for writing in.
Injection site abscesses are very painful occurrences. Abscesses are collections of pus within the body and are usually the result of the body’s defensive action against a foreign body.
Causes of intramuscular injection site abscesses would include:
- Injections given by inexperienced medical personnel in the wrong position. The standard teaching used to be that injections be given at the upper outer quadrant of the buttock but that has been associated with injuries to a nerve that passes through this area – the sciatic nerve. People with injury to this nerve are often mistaken for people with polio due to the similarity of their gaits the way they walk). Medical personnel not conversant with the new placement of injections in a more lateral/outward triangle may thus give injections that end up with abscesses.
- Short needles may also lead to abscesses as the injections do not end up in the muscles. They may end up in fatty tissue or under the skin where absorption is poor and tissue damage will subsequently occur.
- Used needles can transit infections and because the ends may also be curved/bent after the first use, tissue damage may occur.
- It is also possible that the needle transports germs from the skin into the body especially if the skin is not cleaned properly before injection.
As much as you may want to, avoid squeezing or scratching it, allow it rupture on its own. This would help prevent further infection of deeper structures and skin, and also prevent spread to other areas. Apply warm water with a cloth on the boil for about 10-15 minutes, 2-3 times a day. If this doesn’t ripen the abscess and lead to drainage, then a doctor may have to drain this. Avoid sharing towels and washcloths with other people and keep the area clean and dry as much as you can. An antibiotic cream or mupirocin cream can also be applied (ask for this in a pharmacy shop). Your doctor may prescribe antibiotics if he thinks you need them.
Hope this helps.
Have a good night, everyone 😀